Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 144, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 24, 2001, 2:38 PM EST for Warren County, Indiana. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 2:38 PM EST (19:38 UTC)
- Expired
- Oct 24, 2001, 3:30 PM EST
- In force
- 52 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Warren County, IN
The radar
The Indianapolis radar (KIND), 128 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 2:46 PM EST | Tornado F0 | Pine Vlg, IN | A weak tornado touched down briefly in a corn field at the intersection of SR26 and US 41. Spotters chased the storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 11:45 AM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
760 WUUS53 KIND 241939 SVRIND INC171-242030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 238 PM EST WED OCT 24 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN WARREN COUNTY IN WEST CENTRAL INDIANA * UNTIL 330 PM EST * AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES WEST OF PINE VILLAGE...OR ABOUT 15 MILES NORTHWEST OF DANVILLE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN WARREN COUNTY AT 250 PM EST RURAL WESTERN WARREN COUNTY AT 310 PM EST RURAL NORTHWESTERN WARREN COUNTY AT 320 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4032 8770 4020 8755 4051 8707 4060 8740
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:30 AM EST, 11 hours 8 minutes earlier.
Area forecast discussion, Oct 24, 3:30 AM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 AM EST WED OCT 24 2001 MAIN FEATURE IN MORNING FORECAST IS LIKELIHOOD OF SEVERE WEATHER THIS AFTERNOON ALONG COLD FRONT. SPC OUTLOOK OF HIGH RISK ACROSS THE AREA AND RATHER FORCEFULL DAY1 DISCUSSION SPEAKS FOR ITSELF. OTHER FACTOR FOR TONIGHT IS HOW HIGH WINDS WILL BE TONIGHT AND ON THURSDAY AND WHAT IF ANY TEMPERATURES RISES CAN BE EXPECTED THURSDAY AFTERNOON. SHOWER AND THUNDERSTORM ACTIVITY HAS MOVED TO EASTERN AND SOUTHEAST PART OF CWA AT 300 AM EST. THIS TREND WILL CONTINUE WITH ACTIVITY GENERALLY ONLY OVER FAR SOUTHEAST CORNER OF CWA BY FORECAST TIME. OTHER SCATTERED THUNDERSTORMS HAVE HOWEVER DEVELOPED OVER WEST CENTRAL AREAS BUT DONT SEE ANY LARGE EXPANSION OF THE THIS ACTIVITY PAST HALF HOUR. THINK DEVELOPMENT WILL SHIFT TO EASTERN IOWA...MISSOURI AND WESTERN ILLINOIS BY MID TO LATE MORNING. DILEMMA THEN BECOMES WHETHER WILL BE PARTLY SUNNY WEST HALF OF THE CWA BY MID MORNING AND HOW HIGH TEMPERATURES WILL RISE. THIS IS REAL POSSIBILITY AS SOUTHWEST FLOW INCREASING LATER THIS MORNING SO HIGHEST TEMPERATURES TODAY WEST CENTRAL AND NORTHWEST. DECIDED TO GO PARTLY SUNNY FAR WEST AND NORTHWEST THIS MORNING AND SCATTERED SHOWERS REST OF AREA THIS MORNING. WENT WITH OCCASIONAL AFTERNOON THUNDERSTORMS WITH MENTION OF SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL. TORNADO POTENTIAL WILL BE LEFT TO LATER FORECASTS AND NOT MENTIONED IN THIS ZONE PACKAGE. FRONT SWEEPS RAPIDLY EASTWARD TO EASTERN INDIANA BY 00Z-03Z WITH RAPIDLY DRYING TO FOLLOW EARLY THURSDAY MORNING. THUNDERSTORMS STILL LIKELY EARLY EVENING ALONG FRONT FOR CENTRAL AND EASTERN AREAS BUT TIMED ENDING THROUGH THE EVENING HOURS. KEPT A CHANCE OF SHOWERS FOR OVERNIGHT PERIOD FOR FAR NORTHCENTRAL AND NORTHEAST PART OF CWA AS SOUTHERN FRINGE OF WRAP AROUND MOISTURE IS ACROSS THESE ZONES. WEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS TO 35 MPH. MAY BE SOME 40 MPH GUSTS FAR NORTH AFTER MIDNIGHT. WINDS SOUTHERN PART OF THE CWA GENERALLY 20 TO 30 MPH. VERY WINDY AND MUCH COOLER FOR THURSDAY WITH NEARLY STEADY OR ONLY SLIGHT RISES IN TEMPERATURES OVER NORTHERN AREAS WITH HIGHS ONLY IN THE LOWER 40S. MID 40S CENTRAL AREAS LATE AFTERNOON AND UPPER 40S FAR SOUTH. .IND...NONE. RPG
In the hours before
Special weather statement, Oct 24, 11:40 AM EST, 2 hours 58 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-241900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1140 AM EST WED OCT 24 2001 ...THE STORM PREDICTION CENTER SAYS THERE IS A HIGH RISK OF SEVERE WEATHER IN CENTRAL INDIANA THIS AFTERNOON... THUNDERSTORMS ARE LIKELY TO ENTER CENTRAL INDIANA FROM THE WEST IN MID AFTERNOON...AND SPREAD TO THE OHIO BORDER IN A FEW HOURS. SOME OF THESE STORMS MAY PRODUCE TORNADOES. MANY OF THEM COULD PRODUCE DAMAGING STRAIGHT LINE WINDS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED EARLY IN THE AFTERNOON. KWIATKOWSKI
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:41 PM EST | Tornado Warning | IND | Warren | 49 min |
| Oct 24, 2:59 PM EST | Severe Thunderstorm Warning | IND | Owen, Putnam | 31 min |
| Oct 24, 3:09 PM EST | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke | 36 min |
| Oct 24, 3:09 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 36 min |
| Oct 24, 3:22 PM EST | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 23 min |
| Oct 24, 3:31 PM EST | Severe Thunderstorm Warning | IND | Owen | 29 min |
| Oct 24, 3:46 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 29 min |
| Oct 24, 3:46 PM EST | Tornado Warning | IND | Morgan, Owen, Putnam | 29 min |
| Oct 24, 3:52 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Marion | 23 min |
| Oct 24, 3:56 PM EST | Severe Thunderstorm Warning | IND | Hancock, Henry | 34 min |
| Oct 24, 4:14 PM EST | Severe Thunderstorm Warning | IND | Hamilton, Madison, Tipton | 31 min |
| Oct 24, 4:14 PM EST | Severe Thunderstorm Warning | IND | Howard | 31 min |
| Oct 24, 4:24 PM EST | Tornado Warning | IND | Morgan | 36 min |
| Oct 24, 4:37 PM EST | Tornado Warning | IND | Johnson, Marion | 23 min |
| Oct 24, 4:40 PM EST | Tornado Warning | IND | Delaware, Madison | 35 min |
| Oct 24, 4:49 PM EST | Severe Thunderstorm Warning | IND | Monroe | 26 min |
| Oct 24, 4:51 PM EST | Tornado Warning | IND | Hancock, Shelby | 24 min |
| Oct 24, 5:06 PM EST | Severe Thunderstorm Warning | IND | Henry | 24 min |
| Oct 24, 5:06 PM EST | Tornado Warning | IND | Greene, Lawrence, Monroe | 24 min |
| Oct 24, 5:13 PM EST | Tornado Warning | IND | Hancock, Marion, Shelby | 32 min |
| Oct 24, 5:31 PM EST | Severe Thunderstorm Warning | IND | Delaware, Henry | 29 min |
| Oct 24, 5:56 PM EST | Severe Thunderstorm Warning | IND | Decatur, Jennings | 34 min |
| Oct 24, 6:02 PM EST | Severe Thunderstorm Warning | IND | Henry, Randolph | 28 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.